The Journal of emergency medicine · 2023
Oral and Transdermal Rivastigmine for the Treatment of Anticholinergic Delirium: A Case Report.
Клинический случайСтатьяНазвание и аннотация: Перевод в очереди
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Fratta Kyle A, Ginder Miranda, Haggerty David A
Аннотация
BACKGROUND: Anticholinergic toxicity is a common cause of delirium in emergency department patients. The standard antidotal treatment for anticholinergic toxicity is physostigmine. Physostigmine functions as a reversible acetylcholinesterase inhibitor that readily crosses the blood-brain barrier. Rivastigmine is another member of this class currently approved for the treatment of Alzheimer's disease and Parkinson's disease. Rivastigmine also crosses the blood-brain barrier and has been found to be effective in the management of anticholinergic toxicity in limited case reports.
CASE REPORT: A 61-year-old women presented to the emergency department via emergency medical services with altered mental status and a Glasgow Coma Scale score of 8 out of 15. She was found down near multiple medication bottles, including diphenhydramine and dicyclomine. Her physical examination was consistent with anticholinergic toxicity with mydriasis, obtundation, and warm flushed skin. In addition to standard resuscitation, she received two doses of rivastigmine 3 mg via nasogastric tube. After the second dose she was alert and oriented. She was admitted to the intensive care unit and had a rivastigmine patch applied. She was deemed back to her baseline 27 h after presentation. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Although the standard antidotal treatment for anticholinergic toxicity is physostigmine, there is a national shortage of this medication. In the absence of this standard antidote, it is reasonable for emergency physicians to use rivastigmine as an alternative treatment. This can be delivered orally or via nasogastric tube with dosing each hour until resolution of symptoms. Alternatively, in consultation with toxicology, it may be reasonable to use transdermal rivastigmine, as it provides consistent drug absorption for 24 h.
CASE REPORT: A 61-year-old women presented to the emergency department via emergency medical services with altered mental status and a Glasgow Coma Scale score of 8 out of 15. She was found down near multiple medication bottles, including diphenhydramine and dicyclomine. Her physical examination was consistent with anticholinergic toxicity with mydriasis, obtundation, and warm flushed skin. In addition to standard resuscitation, she received two doses of rivastigmine 3 mg via nasogastric tube. After the second dose she was alert and oriented. She was admitted to the intensive care unit and had a rivastigmine patch applied. She was deemed back to her baseline 27 h after presentation. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Although the standard antidotal treatment for anticholinergic toxicity is physostigmine, there is a national shortage of this medication. In the absence of this standard antidote, it is reasonable for emergency physicians to use rivastigmine as an alternative treatment. This can be delivered orally or via nasogastric tube with dosing each hour until resolution of symptoms. Alternatively, in consultation with toxicology, it may be reasonable to use transdermal rivastigmine, as it provides consistent drug absorption for 24 h.